MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0052-3046
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemolysis (1886); Ischemia (1942)
Date of Event 09/10/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Impella cp smartassist was inserted via right femoral artery access site in a 55-year-old male patient presenting with acute myocardial infarction and cardiogenic shock.The patient¿s comorbidities were peripheral arterial disease.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage b.Stage b patients have clinical evidence of hypoperfusion that initially requires pharmacological or mechanical support.Hypotension is usually present.Prior to the impella placement the patient was on respiratory support.Following femoral insertion of the impella cp smartassist, the medical team observed signs of limb ischemia in the accessed extremity, including a cold foot.Due to concerns for ischemia, the impella cp smartassist was explanted after approximately 12 hours of support and therapy was escalated to an axillary artery inserted impella 5.5 smartassist.During support with the impella cp smartassist, the patient was also noted to have signs consistent with hemolysis.Urine discoloration was observed and plasma free hemoglobin levels were reported to be elevated.After transition to the impella 5.5 smartassist, plasma free hemoglobin remained elevated at 188 mg/dl on the following day but subsequently trended downward to 27 mg/dl and 13 mg/dl on later assessments.Prior to explant, the impella cp smartassist functioned as intended at performance level p-6 with reported flow of 3.0 l/min utilizing 5% dextrose in water with sodium bicarbonate purge solution.The patient remained on impella 5.5 smartassist support at the time of reporting.Limb ischemia is a known procedural complication associated with arterial access.Contributing factors may include the sheath diameter relative to vessel size, known peripheral arterial disease, vasoconstrictor use, and potentially subtherapeutic anticoagulation.Anticoagulation parameters, including activated clotting time (act), were not documented for review.The reported hemolysis is likely multifactorial and may be associated with mechanical circulatory support, which is known to increase red blood cell shear stress.
 
Event or Problem Description
Clinical narrative updated 2026-9-23: since original reporting, the patient outcome has been updated.The impella cp smartassist was explanted and replaced with an impella 5.5 smartassist.Despite continued support with the impella 5.5 smartassist, along with inotropic therapy, vasopressors, and respiratory support, the patient's clinical condition remained consistent with society for cardiovascular angiography and interventions (scai) stage d cardiogenic shock.After 7 days of support with the impella 5.5 smartassist, a decision was made to withdraw care and the patient expired.The previously reported limb ischemia and hemolysis may have contributed to the patient's overall clinical deterioration.Given the severity of the patient's underlying cardiogenic shock, the need for multiple escalated mechanical circulatory supports, and the occurrence of these complications, the patient's death is most likely attributable to the progression of the underlying critical illness.However, based on the information available, the contribution of impella support and the reported complications to the patient's outcome cannot be excluded.Therefore, the pump use cannot be dissociated from the patient outcome.Prior clinical narrative: impella cp smartassist was inserted via right femoral artery access site in a 55-year-old male patient presenting with acute myocardial infarction and cardiogenic shock.The patient¿s comorbidities were peripheral arterial disease.The patient¿s clinical state prior to initiation of support was society for cardiovascular angiography and interventions (scai) shock stage b.Stage b patients have clinical evidence of hypoperfusion that initially requires pharmacological or mechanical support.Hypotension is usually present.Prior to the impella placement the patient was on respiratory support.Following femoral insertion of the impella cp smartassist, the medical team observed signs of limb ischemia in the accessed extremity, including a cold foot.Due to concerns for ischemia, the impella cp smartassist was explanted after approximately 12 hours of support and therapy was escalated to an axillary artery inserted impella 5.5 smartassist.During support with the impella cp smartassist, the patient was also noted to have signs consistent with hemolysis.Urine discoloration was observed and plasma free hemoglobin levels were reported to be elevated.After transition to the impella 5.5 smartassist, plasma free hemoglobin remained elevated at 188 mg/dl on the following day but subsequently trended downward to 27 mg/dl and 13 mg/dl on later assessments.Prior to explant, the impella cp smartassist functioned as intended at performance level p-6 with reported flow of 3.0 l/min utilizing 5% dextrose in water with sodium bicarbonate purge solution.The patient remained on impella 5.5 smartassist support at the time of reporting.Limb ischemia is a known procedural complication associated with arterial access.Contributing factors may include the sheath diameter relative to vessel size, known peripheral arterial disease, vasoconstrictor use, and potentially subtherapeutic anticoagulation.Anticoagulation parameters, including activated clotting time (act), were not documented for review.The reported hemolysis is likely multifactorial and may be associated with mechanical circulatory support, which is known to increase red blood cell shear stress.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
B5 clinical narrative updated and h6 codes were updated.H1 type of reportable event was updated from serious injury to death.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50808096
Report Number1220648-2026-13039
Device Sequence Number10581529
Product Code OZD
UDI-Device Identifier00813502011678
UDI-Public(01)00813502011678(17)290801(10)S11037464
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/17/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0052-3046
Device Lot NumberS11037464
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/10/2026
Supplement Date Received by Manufacturer09/17/2026
09/23/2026
09/25/2026
Initial Report FDA Received Date09/17/2026
Supplement Report FDA Received Date09/24/2026
09/25/2026
09/28/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/02/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age55 YR
Patient SexMale
Patient Weight189 LB
Patient RaceWhite